Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Involuntary muscle movements after operation- concerned

(8 Posts)
AllyourGreens Tue 23-Feb-16 10:37:07

My ds2 (3.7 yo) adenotonsillectomy over a month ago for which he was put under general aneasthetic. We were released the day after with medication as standard. It was then that I noticed these involuntary muscle movement which I can best describe as a sudden jerking/jumping of his upper body which I then associated with the post op recovery period (the two weeks after). However these involuntary movements have continued and can occur from 1- 6 times a day, they have happened when he is eating/ drinking but have also happened when has simply been playing or quietly watching TV. I have asked ds2 if they are painful, he says no and I have observed no other symptoms. My GP ( who's great) could however offer no explanaton.

DP and I were hoping they would fade away but they haven't. Any ideas? Should we be concerned?

TheGreatSnafu Tue 23-Feb-16 11:28:33

Did you video them to show your GP or did your GP observe the movements?

Weird/unusual things like this can happen and they often resolve with no cause being found and if your GP isn't worried that's reassuring.

However, if they persist then I would go back to the GP with more information. So, if I were you, I would start a diary about each time you observe them happening, times, duration, frequency, dates and try to video them if you can (probably difficult).

Then write this information out to take to your GP to help your GP make an informed decision about further investigation.

Hope it passes quickly, try not to worry too much if you can.

AllyourGreens Tue 23-Feb-16 13:38:25

TheGreatSnafu Thank you for your good advice.

JesusInTheCabbageVan Tue 23-Feb-16 13:47:54

Admittedly this might be something completely different, but I had similar symptoms after taking a smallish dose of promethazine followed weeks later by a single small dose of amytriptylline (antidepressant). In my case the movements were frequent and quite pronounced, and went on for months, so I was quite alarmed. They are gradually resolving themselves though.

Like I said, the cause for your DS might be something else entirely, but it goes to show that sometimes even small quantities of medication can have weird (but harmless) aftereffects.

AllyourGreens Wed 24-Feb-16 13:18:03

JesusInTheCabbageVan I read you post with interest because it had crossed my mind if it was possibly to do with the medication. One of the three meds given to us was quite strong and labeled "only to be used if required" i.e as a kind of top up for the most painful days where the paracetamol and diclofenic were not blocking the pain we were told. Unfortunately I did have to give him this top up on a few occassions sad. I am however trying to keep and open mind and also trying not to worry, hoping it will pass.

I have made another appointment with my GP for a week and a half time in case it hasn't faded away and I will go in with the diary and hopefully a recording as my GP wasn't able observe it at the last visit

TheGreatSnafu Wed 24-Feb-16 17:52:27

I agree with jesus (well that's a bit weird), it could be the medication - some medications take a long time to clear even when you are told they should be out of the child's system.

We recently had a terrible time with post viral headaches - my son had headaches daily for about 2 months following a stomach virus. I was really worried but they did eventually pass.

Fingers crossed you get a recording.

flowers

JesusInTheCabbageVan Wed 24-Feb-16 21:02:14

All While I wouldn't claim to be an expert, I'm sure it will pass - I can't imagine there is any medication or procedure capable of doing irreparable damage that they would be prepared to use on a child.

I read something online when my symptoms were at their worst (frantically consulting Dr Google!) - that apparently amitriptyline can cause a slight chemical imbalance in the brain that results in the twitches. So the imbalance can persist after the original medication has passed out of your body, but gradually it does right itself. I'm pretty sure that's what's happening with me. It gets temporarily worse if I have caffeine, or mozzarella cheese oddly enough hmm

AllyourGreens Thu 25-Feb-16 14:22:53

TheGreat that really must have been a worry and for so long! You must have been extremely relieved when they stopped.

Jesus Haha, Dr Google! So far I have resisted, at this stage I'm terrified of finding out something truely alarming I'm trying to stay as level headed as possible. I take comfort from what you say about child meds in general though. Glad to hear that you own symptoms are fading away flowers

Thank you both for sharing your experiences with me, it is much appreciated.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now